North Dakota, 2020

Hail in North Dakota, August 23 to 24, 2020

August 23 to 24, 2020 · NWS BIS · 11 events in 4 counties and zones

Thunderstorms initially formed along a frontal boundary sagging through North Dakota, though additional storms then developed along various outflow boundaries. Strong instability was in place, so some storms produced large hail, with some being very large towards the beginning of the episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms initially formed along a frontal boundary sagging through North Dakota, though additional storms then developed along various outflow boundaries. Strong instability was in place, so some storms produced large hail, with some being very large towards the beginning of the episode. The largest hail was 3.75 inches in diameter, which fell near Forbes in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 1:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
252 PM CDT Sun Aug 23 2020

.SHORT TERM...(This evening through Monday)
Issued at 220 PM CDT Sun Aug 23 2020

Thunderstorms forming and propagating along and behind a cold
frontal boundary in moving through central and southwest North
Dakota. Frontogenetic forcing continues to extend across into the
cold air side of the baroclinic zone late this afternoon.

We expect storms to primarily be elevated along and north of the
cold front. Strong warm advection across the frontal boundary
this evening will feed the convection, and if it aligns into an
east west convective line there will be some training
possibilities, which suggests a potential for heavy rain this
evening in the central James river Valley. We have messaged this
in the Weather Story and Hazardous Weather outlook for tonight.

Tonights lows will be in the lower 50s north and the lower 60s
south.

On Monday dry weather is expected. We used the smoke information
from the HRRR model which keeps considerable elevated smoke
across the region tonight and Monday. Highs will be in the 80s to
lower 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 220 PM CDT Sun Aug 23 2020

The initial H500 pattern with a ridge across the western US will
gradually flatten as shortwave energy moves through the northern
plains this coming week.

This will tend to bing an active pattern with chances for
thunderstorms Tuesday through Thursday, and again Saturday and
Sunday.

There is the potential for strong to severe thunderstorms Tuesday
and Tuesday night with better CAPE and Shear with a cold frontal
passage.

Temperatures will be above normal through Tuesday, then normal or
slightly below normal Thursday and Friday. Although warmer
temperatures may be seen next weekend, some extended analogues
are starting to hint at much cooler weather in the 6 to 10 day
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Aug 23 2020

For teh 18z TAFs, KDIK-KXWA-KMOT will be VFR. Scattered
to numerous thunderstorms are expected between KBIS-KJMS after
22z through 06z. Then MVFR possible at KJMS between 09-15z due to
clouds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 23, 1:59 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
259 PM CDT Sun Aug 23 2020

NDZ001>005-009>013-017-018-031>033-040-041-043-044-242000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
259 PM CDT Sun Aug 23 2020 /159 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday. If storms form, a few
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019>022-034-035-042-045-046-050-051-242000-
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
McIntosh-Dickey-
259 PM CDT Sun Aug 23 2020 /159 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and scattered thunderstorms are expected across portions
of central North Dakota this afternoon and evening. A few could
be severe, with hail to the size of quarters and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday. If storms form, a few
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-036-037-047-048-242000-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-
259 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and scattered thunderstorms are expected across portions
of east central North Dakota this afternoon and evening.
A few storms could be severe, with hail to the size of gold balls
and 60 mph winds.

There is also a threat for heavy rain this evening with possible
flash flooding if multiple storms move over the same area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday. If storms form, a few
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Aug 23, 10:17 AM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1117 AM CDT Sun Aug 23 2020

NDZ020-021-035-231645-
Oliver ND-McLean ND-Burleigh ND-
1117 AM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCLEAN...
NORTHWESTERN BURLEIGH AND NORTHEASTERN OLIVER COUNTIES UNTIL 1145 AM
CDT...

At 1116 AM CDT, strong thunderstorms were located along a line
extending from 5 miles north of Underwood to 6 miles southwest of
Cross Ranch State Park. Movement was east at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Washburn, Underwood, Wilton, Turtle Lake, Mercer, Coleharbor, Cross
Ranch State Park, Price, Falkirk, Sanger, and Hensler.

Campers should move to a sturdy shelter until these storms pass.
&&

LAT...LON 4707 10115 4757 10126 4768 10067 4733 10068
      4733 10066 4706 10066
TIME...MOT...LOC 1616Z 268DEG 29KT 4754 10110 4713 10106

HOLLAN
Special weather statement, Aug 23, 11:15 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1215 PM CDT Sun Aug 23 2020

NDZ022-035-231800-
Sheridan ND-Burleigh ND-
1215 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND
NORTHERN BURLEIGH COUNTIES UNTIL 100 PM CDT...

At 1214 PM CDT, strong thunderstorms were clustered along a line
extending from 4 miles west of Mcclusky to 6 miles west of Wing.
Movement was east at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Mcclusky, Wing, Goodrich, Regan, Denhoff, Hoffer Lake, New Johns
Lake, and Arena.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4711 10068 4733 10069 4733 10068 4752 10067
      4759 10003 4733 10003 4732 10011 4699 10011
TIME...MOT...LOC 1714Z 278DEG 25KT 4746 10054 4711 10040

HOLLAN
Special weather statement, Aug 23, 12:30 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
130 PM CDT Sun Aug 23 2020

NDZ036-231915-
Kidder ND-
130 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIDDER COUNTY UNTIL 215
PM CDT...

At 129 PM CDT, strong thunderstorms were clustered 5 miles southwest
of Robinson, or 16 miles north of Steele, moving east at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Tappen, Tuttle, Pettibone, Robinson, Crystal Springs, Lake Williams,
and Horsehead Lake.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4697 10008 4698 10008 4698 10011 4718 10012
      4722 9948 4698 9948 4698 9945 4684 9945
TIME...MOT...LOC 1829Z 287DEG 31KT 4709 9987

HOLLAN
Special weather statement, Aug 23, 12:34 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
134 PM CDT Sun Aug 23 2020

NDZ018-019-021-231915-
Mercer ND-McLean ND-Dunn ND-
134 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST DUNN...WESTERN MCLEAN
AND NORTHERN MERCER COUNTIES UNTIL 215 PM CDT/115 PM MDT/...

At 133 PM CDT/1233 PM MDT/, strong thunderstorms were clustered 8
miles southeast of Indian Hills Recreation Area, or 19 miles
northwest of Beulah, moving east at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Beulah, Garrison, Hazen, Stanton, Max, Zap, Riverdale, Golden Valley,
Pick City, Dodge, Roseglen, Indian Hills Recreation Area, Beulah Bay
Recreation Area, Fort Stevenson State Park, Hazen Bay Recreation
Area, Lake Sakakawea State Park, Deep Water Creek Recreation Area,
Emmet, White Shield, and Twin Buttes.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, if you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4725 10122 4727 10126 4724 10126 4723 10226
      4766 10235 4785 10208 4785 10124
TIME...MOT...LOC 1833Z 274DEG 32KT 4751 10198

HOLLAN

The radar

The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Dickey

When
August 23, 4:00 PM CST to 4:05 PM CST
Where
Dickey County, 3.36 mi W of Forbes
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.950, -98.850

Hail, Dickey

When
August 23, 4:05 PM CST to 4:09 PM CST
Where
Dickey County, 1.46 mi NNE of Forbes
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.970, -98.770

Hail, Dickey

When
August 23, 4:11 PM CST to 4:14 PM CST
Where
Dickey County, 1.44 mi E of Forbes
Measured
3.75 in hail
Reported by
Trained Spotter
Coordinates
45.950, -98.750

Hail, Dickey

When
August 23, 4:41 PM CST to 4:44 PM CST
Where
Dickey County, 4.17 mi S of Ellendale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.940, -98.530

Hail, Dickey

When
August 23, 5:40 PM CST to 5:43 PM CST
Where
Dickey County, 4.17 mi N of Guelph
Measured
1 in hail
Reported by
Public
Coordinates
46.080, -98.220

Hail, Kidder

When
August 23, 8:20 PM CST to 8:23 PM CST
Where
Kidder County, 4.55 mi SSW of Pettibone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.060, -99.560

Hail, Stutsman

When
August 23, 9:07 PM CST to 9:10 PM CST
Where
Stutsman County, 0.69 mi N of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -99.120

Hail, Logan

When
August 23, 9:25 PM CST to 9:28 PM CST
Where
Logan County, 9.12 mi NNE of Napoleon
Measured
1 in hail
Reported by
Public
Coordinates
46.620, -99.690

Hail, Logan

When
August 23, 10:12 PM CST to 10:15 PM CST
Where
Logan County, 7.96 mi NNW of Napoleon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.610, -99.820

Hail, Kidder

When
August 23, 11:30 PM CST to 11:33 PM CST
Where
Kidder County, 1.17 mi NW of Tappen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.880, -99.640

Hail, Stutsman

When
August 24, 1:01 AM CST to 1:04 AM CST
Where
Stutsman County, 6.22 mi N of Medina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.970, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912070, 912071, 912072, 912073, 912075, 912076, 912077, 912078, 912079, 912080, 912081.